NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 8:25 AM EST, 38 minutes earlier.
Area forecast discussion, Aug 6, 8:25 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
925 AM EDT Wed Aug 6 2025
.SYNOPSIS...
Strong high pressure over Quebec will build east to southeast
and become centered across New England by tonight and Thursday,
slowly drifting off the coast on Friday. Meanwhile, a trough of
low pressure remains to the lee of the southern Appalachians
today, becoming absorbed by low pressure off the southeast coast
by Thursday. The low pressure system slowly lifts northeast, staying
well off the Carolina coast into the first part of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM EDT Wednesday...
Key Messages:
- There is some heavy rain potential for southern and southwest
portions of the area today, especially this morning. A Flood
Watch has been issued for southwest portions of the area
through this evening.
- Remaining well below normal for high temperatures today,
especially in the piedmont.
Late morning WX analysis indicates strong, anomalous sfc high
pressure centered across Quebec, rather impressive for August at
~1033 mb. The high continues to ridge SW down the eastern slope
of the Appalachians, allowing for a cool wedge/CAD setup. Weak
low pressure continues to slide along a weak coastal front over
SE GA/SC. Aloft, a positively tilted trough extends SW from the
lower Great Lakes/OH Valley towards the Gulf coast.
For today, the upper trough to the W of the local area drifts
east, bringing modest height falls over the region later today,
with added lift aloft, aided by RRQ forcing along and upper
level jet streak extending SW from New England. Looking at the
latest PWAT per mesoanalysis, values have surged to ~2.00"
across the I-85 corridor near the VA-NC border, tapered to
~1.20" over the MD eastern shore. All of these factors will lead
to a mainly cloudy day for most, with likely to categorical
PoPs to start across south central VA spreading NE into metro
RIC through the next few hrs, before tapering off upon reaching
somewhat drier air to the NE. Periods of moderate to heavy rain
will continue through at least midday across south-central VA.
Gauge reports indicate 2-3" of rain have already fallen across
SW portions of the area and short-term CAMs indicate the
potential for an additional couple inches. Given this, a Flood
Watch has been issued until 8 PM for Mecklenburg, Lunenburg, and
Brunswick counties. There is some possibility this watch may
need to extended to the northeast, but this depends on trends
in the guidance this afternoon. WPC continues with a Marginal
risk ERO today for the central and southern zones, with a slight
risk just S of the border outside of the CWA. While negligible
instability should prevent the rain rates from being too high,
we've seen the saturated column and dynamics overcome this
limitation this morning. Either way, still not expecting much in
the way of tstms, though a slight chc has been maintained over
srn VA and NE NC. Expect QPF values from metro RIC and pts NE to
be much lower, generally 0.50" or less. Highs today will be
well below normal in the piedmont and central VA, with highs
only in the low-mid 70s, with upper 70s to lower 80s closer to
the coast and across the eastern shore where rain chances will
be much lower through most of the day.
For tonight, the highest rainfall chances will become confined
to far southern VA, shifting to SE VA and NE NC overnight, as
the SE US coastal trough extends farther N into the local area.
Lows will range from the lower 60s NW (where some partial
clearing may occur overnight) to the lower 70s SE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 355 AM EDT Wednesday...
Key Messages:
The general model consensus is for the strong sfc high pressure
system to slowly slide off the New England coast, while
weakening Thursday night into Friday. The combination of weak
upper troughing staying over the local area, with sfc low slowly
deepening off the SE US coast Thu-Fri will keep the pattern a
bit unsettled over the local area, especially across SE VA and
NE NC, where high chc to likely PoPs persist on Thu. A marginal
ERO is in place across the SE on Thursday. Highs Thursday and
Friday stay below normal, mainly in the lower 80s. Very similar
lows Thursday night in the 60s inland to the lower 70s at the
coast.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 AM EDT Wednesday...
Key Messages:
- Below average temperatures persist into the first part of the
weekend, then trending warmer to near normal with increasing
humidity Sunday-Monday.
A fair amount of uncertainty remains for the weekend given the
potential tropical or subtropical low pressure system off the coast.
The latest GFS/ECMWF deterministic model runs have trended faster at
pushing the low off to the NE of the local area Sat and beyond.
Aloft, a (very subtle) upper trough will settle across the Gulf
coast and deep south as rising height anomalies develop over eastern
Canada, with a downstream deepening trough off the New England
coast. It appears the models, including GEFS/EPS are showing this
stronger NW flow aloft across the NE CONUS, pushing a new sfc high
and drier airmass S into the local area for the weekend. NBM PoPs
are now rather low for the weekend, but will need to continue to
monitor this forecast, not so much for any tropical concerns, but
rather for rain chances. Below average high temperatures and near
normal low temperatures continue Saturday, trending to seasonal
normals Sunday- Monday (back into the mid 80s to lower 90s) and
potentially above normal by Tuesday.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
As of 700 AM EDT Wednesday...
Local IFR/MVFR flight restrictions in rain across the piedmont,
potentially affecting RIC this morning into the aftn. Mainly
VFR elsewhere through 18Z, with MVFR CIGs and VSBYs possible
overnight for all but SBY. The chc for thunder is quite low,
though an isolated tstm is possible at ECG tonight. NE winds avg
5-10kt, with 10-15kt winds at ORF/ECG by late today/tonight.
Outlook: Rain chances remain elevated Thu, highest across SE VA
and NE NC, and slightly lower Friday (again highest in the SE).
Some additional flight restrictions are possible. Uncertainty is
higher for the weekend with low pressure potentially not too far
away off the coast, so there is still a chc for mainly diurnal
showers and a few tstms Sat, highest along the coast.
&&
.MARINE...
As of 330 AM EDT Wednesday...
- High Risk for Rip Currents is in effect across all beaches for
today.
- SCA issued for all coastal waters starting this afternoon.
Early morning analysis shows a 1030mb high pressure just centered
over Maine and NE Canada. While to the south a weak area of low
pressure is just centered off the SE coast. Winds this morning are
out of the E between 5 to 10 kt across all waters. Recent buoy
observations are showing waves between 1 to 2ft across the bay and 3
to 4 ft across the ocean. Throughout this morning and afternoon
winds are expected to increase as the high pressure strengthens and
the pressure gradient tightens across the local waters. Winds later
this morning and mid afternoon will increase to 10 to 15 kt out of
the east. Then by late this evening winds will increase to 15 to 20
kt with gusts nearing 25kt. Seas will also build through the day
Waves by mid to late afternoon will build to 4 to 5 ft across the
northern ocean waters and 4 to 5 ft by tonight across the southern
waters. Across the bay seas will build to 2 to 3 ft waves by mid to
late afternoon. With high confidence in the forecast Small Craft
Advisories have been issued for all coastal waters starting later
today as winds and seas increase. These SCA will most likely need to
be extended further as marine conditions continue to deteriorate
through the week.
By Thursday the marine conditions are expected to continue to
deteriorate. Winds will increase as the pressure gradient continues
to tighten as the high builds in from the north and a surface low
forms off of a remnant stationary boundary. Will note that the NHC
does have this area of low pressure off the SE coast highlighted
with a 40% chance of tropical development in the next 7 days (10% in
48hr). Winds are expected to increase to 15 to 20 kt with gusts
upwards of 25 kt across the bay. While across the ocean winds will
be between 20 to 25 kt with gusts nearing 30kt.These windy
conditions will last through All thursday and Friday before slowly
dying down by Saturday as the gradient weakens from these two
systems. Seas for Thursday will continue to increase across all
waters. Waves will between 3 to 4ft across the bay with occasional
5ft seas at the mouth of the bay. While across the ocean seas will
between 5 to 7ft seas across the north and 5 to 8 ft seas across the
south. Will note that there is a possibility of nearshore 8ft waves
this Thursday into Friday across VB and NC. This could potentially
lead to High Surf Advisory conditions. However, confidence is low at
this time. These elevated seas will continue to last through Friday
before slowly lowering bu Saturday.
High risk of rip currents are expected today across all beaches.
This is due to winds being shore normal, 3 to 4 ft waves, and an 8
second period between waves. The High rip risk will last through
much of the week as marine and surf conditions continue to look
rough.
&&
.TIDES/COASTAL FLOODING...
As of 400 AM EDT Wednesday...
Nuisance to minor coastal flooding is possible across multiple
locations by late in the week and into the weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 8 PM EDT this evening for VAZ065-066-079.
MARINE...Small Craft Advisory from 5 PM this afternoon to 8 PM EDT
Thursday for ANZ630>638-650-652-654.
Small Craft Advisory from 8 PM this evening to 8 PM EDT
Thursday for ANZ656-658.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/SW
SHORT TERM...LKB/SW
LONG TERM...LKB/SW
AVIATION...LKB/SW
MARINE...HET
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 6, 4:10 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
510 AM EDT Wed Aug 6 2025
MDZ021>024-NCZ013>017-030>032-VAZ048-061-062-064-068-069-075>078-
080>086-088>090-092-093-095>097-509>525-070915-
Dorchester-Wicomico-Somerset-Inland Worcester-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
510 AM EDT Wed Aug 6 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-070915-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
510 AM EDT Wed Aug 6 2025
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012-VAZ060-065>067-079-087-070915-
Northampton-Prince Edward-Mecklenburg-Lunenburg-Nottoway-Brunswick-
Greensville-
510 AM EDT Wed Aug 6 2025
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Periods of moderate to occasionally heavy rainfall could lead to
localized flash flooding through this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.